Hail, Pearl River
- When
- February 7, 2:08 PM CST
- Where
- Pearl River County, Picayune
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.530, -89.680
Golf ball sized hail was reported near Picayune.
Severe thunderstorms developed ahead of an approaching cold front across southeast Louisiana, southern Mississippi, and the adjacent coastal waters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Severe thunderstorms developed ahead of an approaching cold front across southeast Louisiana, southern Mississippi, and the adjacent coastal waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 7, 3:59 AM CST, 10 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service New Orleans LA
359 AM CST Tue Feb 7 2017
.SHORT TERM...
Some differences coming up for today. Strong thermodynamics will
move into the area rapidly this morning causing the column from
sfc-3km to cool very fast making lapse rates increase from 5C at
6am to 7C+ at 8am. The cooling will be in response to a strong
short wave moving out of north Texas this morning into the base
of the larger upper trough that has been over the conus for
several days. This will cause sh/ts to develop very fast this
morning and several to become severe as they move northeast . A
dry air nose at 700mb will also help wet bulb zero heights fall
from 10.5kft to 9kft during the same time frame. Large hail and
continuous ligtning will be the main issues today for most areas.
A damaging wind and tornadic threat will also exist but should be
more pronounced over the northern and eastern parts of the area as
the system becomes more sfc based as it moves through. This
system becomes more enhanced as it moves to the east so the
threat of severe weather will only increase as it moves through.
Thunderstorms will move to the northeast at about 30kt to start
with and eventually move east at 30kt as the day progresses.
Fog or a low level cloud deck should develop tonight and Wed night
before a cold front moves through. This will be helped by the rainfall
input.
.LONG TERM...
A few cool days Thursday and Friday before a warming trend through
the weekend. The next system looks to possibly affect the area by
the middle of next week.
&&
.AVIATION...
High pressure will maintain onshore flow for the next 24 to 48
hours. This will allow marine layer cloud deck and some advective
fog to develop this morning and some terminals have already seen
visibilities drop below 1/4 mile. After sunrise, conditions should
improve to VFR for the late morning through early evening hours.
&&
.MARINE...
Surface high pressure over the western Atlantic will extend into the
Gulf of Mexico for the next few days. This will keep southerly flow
over the coastal waters as a surface low dropping out of the Rockies
and moving across the Central Plains will tighten the pressure
gradient. This will be enough to increase wind speeds into the 15 to
20 knot range over the offshore waters, so will continue exercise
caution headlines in the CWF through 0Z.
&&
.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Severe weather possible today.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 73 61 77 53 / 90 10 10 10
BTR 76 62 79 57 / 70 10 10 10
ASD 72 63 75 59 / 80 10 20 10
MSY 75 64 76 61 / 70 10 10 10
GPT 69 62 72 59 / 80 20 20 10
PQL 70 62 73 60 / 80 20 20 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous Weather Outlook National Weather Service New Orleans LA 531 AM CST Tue Feb 7 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-072345- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 531 AM CST Tue Feb 7 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight A slight risk of severe thunderstorms exists over the northeastern half of the area. A marginal risk remains elsewhere. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The risk of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1133 AM CST TUE FEB 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TORNADO EAST NEW ORLEANS 30.07N 89.93W
02/07/2017 ORLEANS LA OTHER FEDERAL
SEVERAL REPORTS OF TORNADO TOUCH DOWN. MEDIA REPORTED
BUILDING DAMAGE CROWDER AND CHEF MENTEUR. ALSO BUILDING
DAMAGED ON OLD GENTILLY ROAD AND TREES DOWN AT MICHOUD
&&
FREVITTESpecial Weather Statement National Weather Service New Orleans LA 1137 AM CST TUE FEB 7 2017 LAZ040-MSZ077-080-071815- St. Tammany-Hancock-Pearl River- 1137 AM CST TUE FEB 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. TAMMANY PARISH...SOUTHERN PEARL RIVER AND NORTHWESTERN HANCOCK COUNTIES... At 1137 AM CST, a strong thunderstorm was located near Bush, or 11 miles east of Covington, moving east at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Picayune, Bush and Kiln. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in New Orleans. LAT...LON 3044 9001 3062 9002 3069 8945 3042 8943 TIME...MOT...LOC 1737Z 266DEG 26KT 3054 8994 32
Special Weather Statement
National Weather Service New Orleans LA
1139 AM CST TUE FEB 7 2017
LAZ039-071-072-071815-
Southern Tangipahoa-Washington-Northern Tangipahoa-
1139 AM CST TUE FEB 7 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TANGIPAHOA AND
CENTRAL WASHINGTON PARISHES...
At 1139 AM CST, a strong thunderstorm was located 7 miles southeast
of Wilmer, or 8 miles southwest of Franklinton, moving east at 40
mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Bogalusa, Franklinton, Varnado and Enon.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.
LAT...LON 3100 8987 3082 8980 3080 8981 3079 8980
3079 8982 3078 8983 3074 8983 3069 9011
3071 9025 3066 9025 3065 9030 3082 9036
TIME...MOT...LOC 1739Z 251DEG 35KT 3076 9025
32PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1145 AM CST TUE FEB 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM TORNADO 5 S KILLIAN 30.28N 90.58W
02/07/2017 LIVINGSTON LA EMERGENCY MNGR
*** 2 INJ *** EMERGENCY MANAGEMENT REPORTED TWO HOMES
DESTROYED AND TWO HOME HEAVILY DAMAGED...ALONG DAVIDSON
ROAD. 2 INJURIES REPORTED. TIME ESTIMATED.
&&
FREVITTESpecial Weather Statement
National Weather Service New Orleans LA
1218 PM CST TUE FEB 7 2017
LAZ040-MSZ077-080-081-071900-
St. Tammany-Harrison-Hancock-Pearl River-
1218 PM CST TUE FEB 7 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. TAMMANY
PARISH...WEST CENTRAL HARRISON...SOUTHERN PEARL RIVER AND NORTHERN
HANCOCK COUNTIES...
At 1218 PM CST, a strong thunderstorm was located near Picayune,
moving east at 25 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Picayune, Diamondhead and Kiln.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.
LAT...LON 3065 8934 3065 8932 3040 8930 3042 8981
3060 8982 3067 8934
TIME...MOT...LOC 1818Z 266DEG 21KT 3052 8973
32Special Weather Statement
National Weather Service New Orleans LA
116 PM CST TUE FEB 7 2017
MSZ080-081-072000-
Harrison-Hancock-
116 PM CST TUE FEB 7 2017
...STRONG THUNDERSTORMS AFFECTING SOUTHERN HARRISON AND SOUTHEASTERN
HANCOCK COUNTIES...
At 115 PM CST, a line of strong thunderstorm was located from
Shoreline Park to Biloxi, moving east at 40 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Gulfport, Biloxi, Long Beach, Bay St. Louis, Waveland, Diamondhead,
St. Martin, D'iberville, Kiln, Shoreline Park, Latimer and Gulfport
Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.
LAT...LON 3037 8906 3030 8928 3031 8929 3035 8927
3036 8928 3037 8933 3033 8938 3034 8934
3031 8933 3026 8942 3023 8942 3023 8955
3041 8956 3050 8888 3042 8888 3043 8899
3042 8901 3042 8889 3041 8888 3039 8887
TIME...MOT...LOC 1915Z 266DEG 34KT 3033 8948
32The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
Golf ball sized hail was reported near Picayune.
Hail slightly larger than golf balls was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675359, 675360.